Study suggests possible paracetamol link with asthma
By Lilian Anekwe
Paracetamol has been linked with the development of asthma, wheezing and allergies in teenagers by a large international trial.
A study of over 300,000 children aged 13-14 found a significantly increased relative risk of asthma, rhinoconjuctivitis and eczema, compared to children who do not use paracetamol.
Previous research, conducted as part of the same International Study of Asthma and Allergies in Childhood (ISAAC) trial, suggested that the use of paracetamol in the first year of life and in later childhood was associated with an increased risk of the same conditions in six to seven years olds, but the Medicines and Healthcare products Regulatory Agency (MHRA) stressed at the time that no change to clinical practice was necessary.
In the latest study 323,000 children in 50 countries completed two written questionnaires and a video questionnaire covering symptoms of asthma, rhinoconjunctivitis and eczema, and exposure to paracetamol and other risk factors over the previous year.
Exposure-dependent increases in the relative risk of all three conditions were seen in recent users of paracetamol. Children who took medium doses of paracetamol had a 43% increased risk compared to non-users, and in children who took higher doses the relative risk increased by two and a half times.
After excluding children who had reported wheezing in the past 12 months, the use of paracetamol was associated with an increased risk of current symptoms of eczema of 32% for medium use and 87% for high use.
Paracetamol use also increased children's risk of rhinoconjunctivitis by 33% in those who took medium doses of paracetamol and more than doubled the risk in high dose users.
But the authors stressed that cross-sectional studies of this type cannot determine causality and data was missing from a number of centres who participated in the study.
It is also unclear if children had been diagnosed with asthma, or were suffering from other causes of wheeze.
Lead researcher Professor Richard Beasley, director of the medical research institute of New Zealand, concluded: ‘Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjuctivitis and eczema in adolescent children.'
Am J Respir Crit Care Med, published online August 13, 2010The study suggested a possible link between paracetamol and childhood asthma